Ward2019_Article_MathematicalModellingOfContact.pdf (2.31 MB)
Download file

Mathematical modelling of contact dermatitis from nickel and chromium

Download (2.31 MB)
journal contribution
posted on 18.03.2019, 14:06 by John WardJohn Ward, S.J. Franks, M.J. Tindall, J.R. King, A. Curtis, G.S. Evans
Dermal exposure to metal allergens can lead to irritant (ICD) and allergic contact dermatitis (ACD). In this paper we present a mathematical model of the absorption of metal ions, hexavalent chromium and nickel, into the viable epidermis and compare the localised irritant and T-lymphocyte (T-cell) mediated immune responses. The model accounts for the spatial-temporal variation of skin health, extra and intracellular allergen concentrations, innate immune cells, T-cells, cytokine signalling and lymph node activity up to about 6 days after contact with these metals; repair processes associated with withdrawal of exposure to both metals is not considered in the current model, being assumed secondary during the initial phases of exposure. Simulations of the resulting system of PDEs are studied in one-dimension, i.e. across skin depth, and three-dimensional scenarios with the aim of comparing the responses to the two ions in the cases of first contact (no T-cells initially present) and second contact (T-cells initially present). The results show that on continuous contact, chromium ions elicit stronger skin inflammation, but for nickel, subsequent re-exposure stimulates stronger responses due to an accumulation of cytotoxic T-cell mediated responses which characterise ACD. Furthermore, the surface area of contact to these metals has little effect on the speed of response, whilst sensitivity is predicted to increase with the thickness of skin. The modelling approach is generic and should be applicable to describe contact dermatitis from a wide range of allergens.

History

School

  • Science

Department

  • Mathematical Sciences

Published in

Journal of Mathematical Biology

Volume

79

Issue

2

Pages

595–630

Citation

WARD, J.P. ... et al., 2019. Mathematical modelling of contact dermatitis from nickel and chromium. Journal of Mathematical Biology, 79 (2), pp.595–630.

Publisher

Springer (© the authors)

Version

VoR (Version of Record)

Publisher statement

This work is made available according to the conditions of the Creative Commons Attribution 4.0 International (CC BY 4.0) licence. Full details of this licence are available at: https://creativecommons.org/licenses/by/4.0/

Acceptance date

08/04/2019

Publication date

2019-06-13

Copyright date

2019

Notes

This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

ISSN

0303-6812

eISSN

1432-1416

Language

en